Chemotherapy drugs are toxins and may cause liver damage. The liver serves many vital functions in the body; the most important is to filter toxic substances from the blood. If there are more toxins coming in than the liver can deal with, liver damage will result. Liver damage can be a very serious condition. Treatment is to discontinue the substance or substances that have caused the damage and work toward managing the symptoms.
- What is liver damage?
- Why do chemotherapy drugs cause liver damage?
- How is liver damage diagnosed?
- What are the symptoms of liver damage?
- What is the treatment for liver damage?
- What else can I do about liver damage?
Liver damage, also known as hepatotoxicity, causes this critical organ to under function, or to function irregularly. The liver is the largest organ in the body and serves many vital functions. The liver’s most important task is to filter toxic substances from your body, including alcohol and many different medications, such as chemotherapy drugs, antibiotics and Tylenol®. Other important functions that the liver performs include:
- Works with the spleen to remove old or damaged red blood cells from the blood
- Produces bile, a substance that is released into the intestine to aid in the absorption and digestion of fats, and provides a way for the liver to excrete waste products
- Produces clotting factors that are critical for forming a clot to stop bleeding
- Processes and stores vitamins, minerals, proteins, fats and glucose (sugar) from your diet
When the liver is damaged, it may not be able to perform these functions optimally. Notably, it may not be able to excrete bile, the primary way that the liver disposes of waste products.
Chemotherapy drugs may cause liver damage because they are toxins and they place added stress on the liver’s filtering function. The liver removes toxins and chemicals from the blood stream and changes them into products that can be readily removed through the bile or urine. If toxins accumulate in the body faster than the liver can process them, then liver damage will result.
There are many tests that may be used to diagnose liver damage. Perhaps the most common is a blood test. There are many possible causes of liver dysfunction other than liver damage. Thus, if the blood test indicates that your liver is not functioning properly, additional tests may be conducted to determine the cause of the problem.
Several blood tests may be performed to measure substances in the blood that indicate that the liver is damaged. These include:
Billirubin: Billirubin is a chemical that is formed during the regular breakdown of red blood cells and excreted from the liver in the bile. When the liver cells are damaged, they may not be able to excrete billirubin in the normal way, causing a build-up of billirubin in the blood and extra-cellular (outside the cells) fluid. A high level of billirubin can be detected with a blood test.
Liver enzymes: Enzymes are proteins that trigger important chemical reactions in the body. Several enzymes that are produced in the liver may be elevated if the liver is damaged and include the following:
- Alanine aminotransferase rearranges the building blocks of proteins. It is released from damaged liver cells.
- Asparatate aminotransferase rearranges the building blocks of proteins. It is released from damaged liver cells.
- Lactate dehydrogenase is involved in producing energy. It is released from damaged cells in many areas of the body, including the liver.
- Alkaline phosphatase is involved in bone growth and excreted in the bile. It may be elevated if bile excretion is inhibited by liver damage.
A biopsy is a procedure in which a small sample of liver tissue is taken and examined under a microscope. You may undergo this procedure if your physician suspects that you have liver damage as a result of chemotherapy. Looking at the tissue is the best way to determine if the cells are healthy or damaged.
A CT scan creates a very sensitive, three-dimensional picture of your body. You will receive an injection containing a small amount of radioactive dye. The special camera can detect how the dye is taken up by different organs in the body, producing a picture that helps your doctor understand how your liver and spleen are functioning.
ERCP is a procedure which helps your physician determine whether your liver dysfunction is due to blockage of the common bile duct, the tube which carries bile from the liver to the gall bladder. ERCP uses an endoscope, a long, flexible, lighted tube, that allows your physician to see the inside of the stomach and inject dyes, which make the biliary ducts visible on an x-ray. By combining these techniques—endoscope and x-ray—your physician can determine if there is blockage of the ducts. This may be the cause of your liver dysfunction.
Liver damage can be a serious condition and you should notify your doctor immediately if you experience any of the following symptoms:
- Jaundice: yellowing of the skin, whites of the eyes, mucous membranes (moist areas around eyes and mouth) due to high levels of billirubin in the extracellular fluid
- Severe fatigue
- Abdominal pain, severe nausea and vomiting
- Bleeding that does not stop after a few minutes
- Any unusual swelling in your feet and legs, or weight gain of greater than 3 to 5 pounds in 1 week
There is no treatment for liver damage once it occurs. The primary approach is to discontinue any medications that are processed through the liver. Your doctor may also prescribe medications that help reduce the symptoms of liver damage. For example, you may be prescribed a diuretic to reduce fluid accumulation or swelling by making you urinate out extra fluid. A commonly used diuretic is furosemide (Lasix®).
There are a number of substances that you should avoid if your liver is not functioning properly. The following are processed in the liver and may cause further stress or damage.
- Acetaminophen (Tylenol®, and contained in Nyquil®, Percocet®, Excedrin®, Darvocet® and Vicodin®)
- Medications that have caused liver dysfunction in the past
- Medications to treat high blood cholesterol levels, such as atorvastatin (Lipitor®) or simvastatin (Zocor®)
Talk to your doctor before changing any medications.
Copyright © 2014 Omni Health Media. All Rights Reserved.